Alert archive / Arizona / Flash Flood Warnings in 2016

Flash Flood Warning 50, NWS Flagstaff, AZ

August 20, 2016Gila County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Aug 20, 2016, 4:30 PM MST for Gila County, Arizona. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 20, 2016, 4:30 PM MST (23:30 UTC)
Expired
Aug 20, 2016, 6:30 PM MST
In force
2 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Gila County, AZ

The radar

The Flagstaff radar (KFSX), 51 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 20, 5:50 PM MSTFLASH FLOODGisela, AZFLASH FLOODING IN GISELA. NO PROPERTY DAMAGE... BUT WASHES IN THE AREA RUNNING HIGH WITH A FEW ROAD CROSSINGS TEMPORARILY IMPASSABLE. SOME DEBRIS DEPOSITED ON ROADWAYS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 80 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 11.5 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2016-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 367 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2016-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
367 J/kg
Mixed-layer CIN
-329 J/kg
Mixed-layer LCL
1888 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

208 
WGUS55 KFGZ 202330
FFWFGZ
AZC007-210130-
/O.NEW.KFGZ.FF.W.0050.160820T2330Z-160821T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
430 PM MST SAT AUG 20 2016

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GILA COUNTY IN EAST CENTRAL ARIZONA...

* UNTIL 630 PM MST

* AT 427 PM MST...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA...EAST OF RYE INCLUDING GISELA
  AND MUCH OF THE TONTO CREEK DRAINAGE. ONE TO TWO INCHES OF RAIN
  HAVE ALREADY FALLEN...WITH ADDITIONAL RAIN OF A HALF INCH LIKELY
  THROUGH 5 PM MST. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  GISELA...LOCATIONS ALONG TONTO CREEK INCLUDING LOW WATER CROSSINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

&&

LAT...LON 3417 11112 3401 11123 3403 11135 3421 11127

$$
JJ
2 follow-up statements
500 
WGUS75 KFGZ 210039
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
539 PM MST SAT AUG 20 2016

AZC007-210130-
/O.CON.KFGZ.FF.W.0050.000000T0000Z-160821T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GILA AZ-
539 PM MST SAT AUG 20 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM MST FOR
GILA COUNTY...

AT 538 PM MST...DOPPLER RADAR INDICATED HEAVY RAIN HAS SHIFTED SOUTH
OF THE WARNING AREA. HEAVY RAINFALL OF 1 TO 2 INCHES FROM EARLIER
THIS AFTERNOON WILL CONTINUE TO CAUSE RISES ALONG AREA WASHES AND
STREAMS...INCLUDING TONTO CREEK AND WASHES THAT FLOW INTO IT. 

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
GISELA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE. LOW
WATER CROSSINGS WILL FLOOD QUICKLY...TURN AROUND DONT DROWN.

&&

LAT...LON 3417 11112 3401 11123 3403 11135 3421 11127

$$
JJ
378 
WGUS75 KFGZ 210123
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
623 PM MST SAT AUG 20 2016

AZC007-210131-
/O.EXP.KFGZ.FF.W.0050.000000T0000Z-160821T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GILA AZ-
623 PM MST SAT AUG 20 2016

...THE FLASH FLOOD WARNING FOR GILA COUNTY WILL EXPIRE AT 630 PM
MST...

FLOOD WATERS HAVE RECEDED. FLOODING IS NO LONGER EXPECTED TO POSE A
THREAT. HOWEVER, EXPECT ELEVATED FLOW THROUGH TONTO CREEK FOR THE
NEXT HOUR.

LAT...LON 3417 11112 3401 11123 3403 11135 3421 11127

$$

RR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 3:10 PM MST, 1 hour 20 minutes earlier.

Area forecast discussion, Aug 20, 3:10 PM MST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
310 PM MST SAT AUG 20 2016

.SYNOPSIS...Monsoon moisture will remain in place with the
potential for shower and thunderstorm activity continuing into the
middle of next week.

&&

.DISCUSSION...The convective activity today has been focused along
and south of the Mogollon Rim, with some heavy rain and a few
reports of large hail in the strongest storms. We expect the focus
of activity this afternoon and evening to be over Yavapai and Gila
Counties...as the storms move off the Rim to the southwest through
an environment of moderate instability. Isolated storms expected
elsewhere through the evening.

Very weak flow and relatively cool temperatures aloft continue
across the area...with AZ between high pressure over N. CA/NV and
the pinched remnants of elongated low pressure to the south. This
pattern remains in place for Sunday, with similar convective
activity expected. Slow storm motion to the northeast may promote
more storm development north of the Rim on Sunday afternoon. The
primary threats again will be heavy rain with the slowly moving
storms.

The models continue to show a slight strengthening of the westerly
flow late on Monday...transitioning to a drier W to NW flow regime
by Wednesday as a broad, weak trough develops over the Western US.
The result will be some warming aloft (1.5-2.0C at 500mb) by late
Monday...and some drying of the atmosphere...persisting through next
week. With the lingering moisture we expect to maintain at least low-
grade monsoon conditions through the week with the greatest storm
coverage over the eastern portions of the forecast area.

&&

.AVIATION...For the 00Z package...SCT TSRA will continue to
slowly move south and west across Yavapai and Gila Counties through
03Z...generally south of a line from Williams to Payson. ISOLD
-SHRA/-TSRA expected elsewhere. MVFR and ISOLD IFR conditions
expected in the stronger storms. Another round of storms expected on
Sunday...developing after 18Z. Aviation discussion not updated for
amendments.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...BAK / Mottice
AVIATION...BAK

For Northern Arizona weather information visit weather.gov/flagstaff

In the hours before

Local storm report, Aug 20, 1:12 PM MST, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
112 PM MST SAT AUG 20 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0108 PM     HAIL             PRESCOTT                34.58N 112.45W
08/20/2016  M0.50 INCH       YAVAPAI            AZ   TRAINED SPOTTER

&&

EVENT NUMBER FGZ1600239

ML
Special weather statement, Aug 20, 1:12 PM MST, 3 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
112 PM MST SAT AUG 20 2016

AZZ008-037-202045-
YAVAPAI COUNTY VALLEYS AND BASINS AZ-YAVAPAI COUNTY  MOUNTAINS AZ-
112 PM MST SAT AUG 20 2016

...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI COUNTY UNTIL 145 PM
MST...

AT 111 PM MST...DOPPLER RADAR WAS TRACKING SEVERAL STRONG
THUNDERSTORMS FROM NEAR IRON SPRINGS TO SOUTHEAST OF WALKER IN THE
PRESCOTT AREA...MOVING SOUTH AT 5 MPH.

DIME SIZE HAIL WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
PRESCOTT...PONDEROSA PARK...WALKER...INDIAN HILL WEST PRESCOTT...
GROOM CREEK SUBDIVISION...YAVAPAI COUNTY COURTHOUSE PRESCOTT...
OAK KNOLL VILLAGE...LOWER WOLF CREEK CAMPGROUND...
WHITE SPAR CAMPGROUND AND UPPER WOLF CREEK GROUP CAMPGROUND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3461 11252 3437 11221 3425 11235 3448 11263
TIME...MOT...LOC 2011Z 020DEG 5KT 3445 11245

MOTTICE
Local storm report, Aug 20, 1:21 PM MST, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
121 PM MST SAT AUG 20 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     HAIL             PRESCOTT                34.58N 112.45W
08/20/2016  M0.50 INCH       YAVAPAI            AZ   TRAINED SPOTTER

&&

EVENT NUMBER FGZ1600240

ML
Local storm report, Aug 20, 1:26 PM MST, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
126 PM MST SAT AUG 20 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 PM     HAIL             PRESCOTT                34.58N 112.45W
08/20/2016  M1.25 INCH       YAVAPAI            AZ   TRAINED SPOTTER

&&

EVENT NUMBER FGZ1600241

ML
Local storm report, Aug 20, 1:30 PM MST, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
130 PM MST SAT AUG 20 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0129 PM     HAIL             2 E PRESCOTT            34.58N 112.41W
08/20/2016  M0.50 INCH       YAVAPAI            AZ   TRAINED SPOTTER

&&

EVENT NUMBER FGZ1600242

ML
Special weather statement, Aug 20, 2:47 PM MST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
247 PM MST SAT AUG 20 2016

AZZ008-016-018-037-202230-
EASTERN MOGOLLON RIM AZ-YAVAPAI COUNTY VALLEYS AND BASINS AZ-
YAVAPAI COUNTY  MOUNTAINS AZ-NORTHERN GILA COUNTY AZ-
247 PM MST SAT AUG 20 2016

...SIGNIFICANT WEATHER ADVISORY FOR GILA...YAVAPAI...COCONINO AND
NAVAJO COUNTIES UNTIL 330 PM MST...

AT 246 PM MST...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR STRAWBERRY TO 17 MILES
SOUTHEAST OF YOUNG...AND MOVING WEST AROUND 10 MPH.

DIME SIZE HAIL AND WINDS TO 40 MPH WILL BE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
PAYSON...STAR VALLEY...FLOWING SPRINGS...TONTO VILLAGE...
HUNTER CREEK...WHISPERING PINES...MEAD RANCH...MESA DEL CABA...
CHRISTOPHER CREEK...WASHINGTON PARK...FREEDOM ACRES...PINE...
STRAWBERRY...EAST VERDE ESTATES...YOUNG...GERONIMO ESTATES...
KOHLS RANCH...HAIGLER CREEK...
KEHL SPRINGS CAMPGROUND AND TONTO NATURAL BRIDGE STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3438 11174 3416 11119 3378 11079 3387 11057
      3430 11093 3450 11142
TIME...MOT...LOC 2146Z 087DEG 7KT 3445 11144 3396 11069

MOTTICE

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 12:51 PM MSTSpecial Weather StatementFGZ24 min
Aug 20, 1:09 PM MSTSpecial Weather StatementFGZGila36 min
Aug 20, 1:12 PM MSTSpecial Weather StatementFGZYavapai33 min
Aug 20, 1:21 PM MSTSevere Thunderstorm WarningFGZYavapai24 min
Aug 20, 1:52 PM MSTSevere Thunderstorm WarningFGZYavapai23 min
Aug 20, 2:24 PM MSTSevere Thunderstorm WarningFGZYavapai21 min
Aug 20, 2:43 PM MSTSevere Thunderstorm WarningFGZYavapai32 min
Aug 20, 2:47 PM MSTSpecial Weather StatementFGZGila43 min
Aug 20, 2:59 PM MSTSevere Thunderstorm WarningFGZYavapai31 min
Aug 20, 3:06 PM MSTSevere Thunderstorm WarningFGZCoconino, Yavapai24 min
Aug 20, 3:28 PM MSTSevere Thunderstorm WarningFGZGila, Yavapai18 min
Aug 20, 3:53 PM MSTAreal Flood AdvisoryFGZYavapai112 min
Aug 20, 3:59 PM MSTSevere Thunderstorm WarningFGZGila, Yavapai46 min
Aug 20, 4:02 PM MSTAreal Flood AdvisoryFGZGila, Yavapai3 hr
Aug 20, 4:22 PM MSTSevere Thunderstorm WarningFGZYavapai23 min
Aug 20, 4:43 PM MSTSevere Thunderstorm WarningFGZYavapai32 min

Nearby

Flash Flood Warnings in Arizona, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.